Hydroxychloroquine

Hi, ive only been taking Hydroxychloroquine for a week - my Dr thinks i have a connective tissue disorder and because i have severe me/cfs as well (cant tolerated medicines very well), i have had to start on a very small dose 50mg. Ive to get up to 400mg per day (i think) but im already getting headaches and feel like im on a boat all the time. What on earth will i be like when im up to 400 mg? 

Can anyone tell me, does the wooziness pass?

Thanks Kate

19 Replies

oldestnewest
  • Hi Kate, I have been on this one so long I can't remember what it was like at the beginning. Maybe it is clashing with your other drugs. It's a good tablet so bear with it a bit longer. For pain  it's really good. Hope it settles down for you. X

  • I didn't get any wooziness at all and it is a very low dose, it could be a coincidence.

  • I took this drug for a long time a few years back and I can honestly say I didn't have any side-effects at all.  Sorry to hear you are having problems and hope you can get to the bottom of what's causing it. x

  • I got told that Hydroxychloroquine takes a while to kick in, around 8-10 weeks, so it probably isn't that that is making you feel ill. If your taking other meds it could be those. I've been on it for 6 months and never had any side effects. Hope it settles for you! 

  • the first time I was put on Plaquenil I was also on morphine at the time and I didn't think the two drugs mixed well at all.   So I quit the Plaquenil until I dealt with the pain I was having from DVTs.  Now I am on Plaquenil again and at first I was scared as it was not a good reaction the first time.   I did feel some wooziness the first month on 100mg.   But I am now on 300mg and either I got used to the feelings or they no longer exist because I don't think about it anymore.   Im about to go up to 400mg soon and look forward to it because it really has dealt with so many annoying issues I have had previous with Lupus.  Good luck with your journey, its definitely not a smooth path.

  • I was on this but was put on 200mg per day and had terrible reactions and was taken back off it but I would persevere 

  • Hi Kate16, worth checking you have not been given the Quinoric brand as this caused me to feel seasick despite having taken generic hydroxy for some months without ill effect. It took a further 2 weeks of omeprazole to settle my stomach to accept generic again. I know others here have experienced similar.  Best of luck, Sarah x

  • Hi, I too have ME and cannot tolerate medication well. I started on a low dose 50mg of Hydroxychloroquine 6 weeks ago and also had awful headaches and dizziness. I kept going with it and the headaches and dizziness have started to clam down now thankfully. Keep going with it if you can cope with these initial side effects.

  • I felt like this when given the Quinoric brand. Had it changed to Zentiva and have had no side effects  on it.

  • I think if you stay on the one dose and have a headache the whole time, then talk to doctor. Sometimes (my body) takes a week or so to adjust to new meds.

    And also... do you often get headaches? It may not be the meds.

    Hope it gets better. I too have connective tissue disorder and fibro and and and... not technically Lupus, but most of the symptoms (begining ones).

  • Hi Kate sorry to hear about what you're experiencing with the med.  I have Been in remission for many years until recently.  I was on Plaquenil 200 mg. Daily before coming off of it.  I realized that i had to stick to one manufacturers brand as i had side effects from anther.  Maybe that's something you could look into.  Not sure if it makes sense to you, it seemed a bit ridiculous to me at first, but i experienced it more than once.  I hope this helped. Good luck.

  • Hi Kate, I was put on hydroxychloroquine for inter connective tissue disease or fibromyalgia and don't remember feeing woozy but it did give me multiple urine infections which led to a kidney  infection so I had to come off the drug, which had been working so well. Now can only have a steroid injection 4 times a year, which isn't enough.  If you carry on feeling ill, either ring your reheumy nurse or GP as it looks as though you aren't tolerating it.  Good luck.

  • Hi Kate. Sorry you are having a bad time. Hydroxycoloquine is

     A wonderful drug.  I'm on 400mg a day.  I started on this dose 2 yrs ago.  My rheumatoid expected me to have bad side effects for a couple of months but to be honest I was so ill I felt improvement within 3 days. My seizures stopped within 21 days. I don't know what I wld do without it.   Keep persevering. As others have said it may not mix with others happily. Best wishes Diane 

  • The generic versions of Hydroxychloroquine are deadly.  Hydroxychloroquine Sulphate by  Zentiva used to be known as Plaquenil and is the one you want.

  • Hi Kate16, you have had good replies from others, but I had the same experience on the QUINORIC when they stopped the PLAQUENIL make me very ill, terrible stomach pains, headaches,nausea to the point I was actually sick at times but a lovely lady Dani on NRAS forum told me that they are manufacturing the PLAQUENIL now by a company called Zentiva, not one side effect at all and have now been on it for 4 weeks again and making a difference. If you are not on this one ask your GP to write a prescription but it must state Zentiva Brand only that way you won't get the QUINORIC   

    I did find out that although the formulation is the same the fillers that they put in are different and that is what is making some people I'll.

    Best of luck and hope you are feeling better soon.

    noonoox

  • I do hope you feel better and that the advice here helps. When I started on hydroxy, it seemed to make me very itchy, but that passed after a fortnight. Please check out what others have said about Quinoric - up to now I've never had a problem with generics, but Quinoric upset my stomach very badly. My GP now specifies exactly what I need to have. Sorry, I'm a bit foggy today, but there are a number of excellent threads here about Quinoric being a no no.

  • Hi Lupyknit, do you think you have Brain Fog, or just not feeling yourself. Some days I just can't put my finger on it, just can't think straight, I just stand still and think what was I going to do. Take care and hope you feel better soon.

    noonoox😎 The summer will soon be upon us, God help us. X

  • Oh, noonoo, I thought Brain Fog was bad enough in the early weeks after having a baby, but yes, I have it again. Lots of vague ermmm.....tip of the tongue moments! Since joining here it doesn't worry me as much, because I know so many of us share it!   Summer? Is that when there's a shiny thing in the sky lol? I won't mind seeing it outside but avoiding it is OK. It's the best part of 30 yrs since I made an attempt to tan (and came out in what was then a mysterious rash) just seriously avoided it since then, thinking my Celtic skin was to blame. Brrr, could do with a bit of warmth though .......xxxxx

  • Hi everyone,

    Thank you all so much for replying and sorry for taking so long to respond. This latest m.e relapse has wiped me out.

    I think after reading all your advice ive decided to carry on for another week or two and see if things settle. If they dont i'll request the Zentiva brand. The one i'm on is called Hydroxychloroquine by Teva i think. 

    The m.e definately makes taking new medications difficult. 

    Its really encouraging to hear that Hydroxy has helped so many people overall. I hope it helps me too, fingers crossed.

    Sorry not to reply individually but i really appreciate your help.

    Kate x

You may also like...